Wednesday, September 03, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Thursday, November 04, 2010 montgomery, Community Member, asks

Q: iam a schizophenic and suffer from voices. i have been on aripriprazole for two year but still suffer from voices. will the voices ever go away?

i have been on different anti phycotics since 1999.
Answer This
Answers (1)
Christina Bruni, Health Guide
11/ 4/10 10:20pm

Hi montgomery,

 

I feel for what you're going through as it is obviously causing you some pain.

 

The National Alliance on Mental Illness NAMI recently sent me an e-mail alert on the topic of hearing voices that I'm going to cut-and-paste into the body of this e-mail.

 

Dave Robbins, a community member here, has heard voices going on 30 years and has a wife, two cars, a house, a daughter and a grandson.

 

So please do not despair work on developing coping skills like Dave did.

 

Here's the link to the NAMI e-mail alert:

 

Ask The Psychiatric Pharmacist #16

Part of my mental illness makes me hear voices. I started to take an antipsychotic to help with my symptoms. The medication helps, but sometimes I still hear the voices. Does this mean the medication is not working anymore?

Antipsychotic medications can help reduce positive and negative symptoms associated with schizophrenia. Hearing voices (having auditory hallucinations) is what is called a positive symptom of schizophrenia. Other positive symptoms that may occur include disorganized thoughts, visual hallucinations (seeing things that aren't there), delusions (strongly held false beliefs) and acute anxiety (pacing, restlessness, agitation). Negative symptoms of schizophrenia include lack of self-care, decreased thoughts or speech, inability to feel pleasure, social withdrawal and the inability to express emotion.

 

Antipsychotics reduce auditory hallucinations primarily by blocking the brain chemical dopamine from working in specific parts of your brain. After one to two weeks with the correct medication, voices begin to decrease and may continue to improve throughout the length of treatment. It may take four to six weeks to receive the full benefit of the medication. Many patients describe the voices as having stopped or being "muted" after several weeks; however, it is possible to continue to hear voices after an adequate trial with your medication.

 

If you still hear voices while on the medication, it doesn't necessarily mean that the medication isn't working anymore. If you feel you are not getting adequate relief from your symptoms, tell your doctor or pharmacist as there may be a need for a dosage or medication change. It is important to take your medication as prescribed and return to your doctor for regular follow-up appointments. Other strategies, such as cognitive behavioral therapy, can be helpful to manage persistent voices. If you feel like the voices are unbearable or urging you to harm yourself or others, seek medical attention immediately.

 

Now I will return:

 

The main thing is to keep taking your meds and talk with your psychiatrist about this because your doctor is in a better position to recommend relief strategies. Stopping taking your medication will result in a worsening of symptoms and possibly a return to psychosis.

 

I echo the idea of cognitive therapy as a good way to develop coping skills.

 

You might also want to join a NAMI peer support group to talk in person with other people who have mental health concerns.  Dial (800) 950-NAMI (6264) to get the name and phone number of their local chapter in your city or town.

 

Also: search in the search box under David Robbins to read his SharePosts here about how he copes with his voices.

 

Regards,

Christina

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By montgomery, Community Member— Last Modified: 10/26/11, First Published: 11/04/10